Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 97, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2019, 3:22 PM EDT for Lincoln County, Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2019, 3:22 PM EDT (19:22 UTC)
- Expired
- Jul 18, 2019, 4:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lincoln County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Greer radar (KGSP), 113 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:31 PM EDT | TSTM WND DMG | 1 Sse Lincolnton, GA | POWERLINE DOWN ON THOMPSON HIGHWAY IN LINCOLN COUNTY. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762
WUUS52 KCAE 181922
SVRCAE
GAC181-SCC037-065-182000-
/O.NEW.KCAE.SV.W.0097.190718T1922Z-190718T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
322 PM EDT Thu Jul 18 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lincoln County in east central Georgia...
Southwestern Edgefield County in central South Carolina...
Central McCormick County in central South Carolina...
* Until 400 PM EDT.
* At 322 PM EDT, a severe thunderstorm was located over Lincolnton,
or 12 miles east of Washington, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
McCormick, Lincolnton, Mccormick County Airport, Hamilton Branch
State Park, Elijah Clark State Park, Parksville, Plum Branch,
Hickory Knob State Resort Park, Loce, Baker Creek State Park,
Modoc, Knox Scout Reservation, Woodlawn, Modoc Campground, Double
Branches, Curry Hill, Modoc Boat Ramp, Hawe Creek Campground, New
Hope and Long Cane Creek Picnic Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
&&
LAT...LON 3398 8231 3397 8230 3400 8226 3371 8217
3369 8252 3382 8259 3383 8260
TIME...MOT...LOC 1922Z 263DEG 23KT 3378 8253
HAIL...0.75IN
WIND...60MPH
$$
LCV1 follow-up statement
701
WWUS52 KCAE 181933
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
333 PM EDT Thu Jul 18 2019
GAC181-SCC037-065-182000-
/O.CON.KCAE.SV.W.0097.000000T0000Z-190718T2000Z/
Lincoln GA-Edgefield SC-McCormick SC-
333 PM EDT Thu Jul 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR LINCOLN...SOUTHWESTERN EDGEFIELD AND CENTRAL MCCORMICK
COUNTIES...
At 333 PM EDT, a severe thunderstorm was located over Lincolnton, or
17 miles east of Washington, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Emergency management reported trees down in the town of
Lincolnton.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
McCormick, Lincolnton, Mccormick County Airport, Hamilton Branch
State Park, Elijah Clark State Park, Parksville, Plum Branch, Hickory
Knob State Resort Park, Loce, Baker Creek State Park, Modoc, Knox
Scout Reservation, Woodlawn, Modoc Campground, Double Branches, Curry
Hill, Modoc Boat Ramp, Hawe Creek Campground, New Hope and Long Cane
Creek Picnic Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Strom Thurmond move into dock and take shelter!
&&
LAT...LON 3398 8231 3397 8230 3400 8226 3371 8217
3370 8252 3382 8257 3384 8257
TIME...MOT...LOC 1933Z 263DEG 23KT 3379 8244
HAIL...0.75IN
WIND...60MPH
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:06 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 18, 1:06 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Columbia SC 106 PM EDT Thu Jul 18 2019 .SYNOPSIS... An upper and surface trough will move into the region today and provide better chances of scattered afternoon and evening thunderstorms today and Friday. A surface trough will continue to support scattered afternoon thunderstorms through the weekend. An upper-level trough will dig into the eastern US early next week with a frontal boundary entering the region mid-week. && .NEAR TERM /THROUGH TONIGHT/... Upper level trough over the Carolinas this afternoon and overnight as ridge has shifted slightly south of the area. With strong insolation, relatively steep low to mid level lapse rates resulting in moderate instability and perhaps strong late in the afternoon. SB CAPE around 2500 J/kg. Some mid level dry air noted on soundings and relatively high LFC with inverted V suggest some potential for strong gusty winds. So can't rule out an isolated severe pulse storm. With the potential for short wave energy, enhanced lift may result in stronger potential for convection. The latest high resolution models develop convection in the Piedmont and move southeast across the Midlands (likely scattered) and possibly increase toward the coastal plain. Precipitable water near 1.89 inches so some heavy rain possible but storm movement should limit amounts. Max temps in the mid to upper 90s with heat index around 107 degrees. Muggy tonight with lows in the mid 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Temperatures will again be in the mid to upper 90s with maximum Heat Index values from 100 to around 105. Expect scattered thunderstorms each afternoon and evening. An upper ridge will be centered north of the forecast area Friday with a weak inverted trough to our south. At the surface, a lee-side trough will provide convergence for convective development. PWAT values will remain high as abundant moisture resides over the region with values around 2 inches. All these factors support scattered thunderstorm development and a high chance (40%-50%) of rain. Rain chances are not as high on Saturday as the upper trough flattens out with little vorticity advection into the region. Severe weather potential each day is low given the tall, skinny CAPE profiles and little dry air aloft to promote strong downdrafts. With less convective coverage Saturday it may be a slightly warmer than Friday with fewer thunderstorms to disturb diurnal heating. Overnight lows will continue to be warmer than normal with values in the mid 70s each night. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Late this weekend into early next week, an upper ridge prevails over the forecast area with PWAT water values dropping to around 1.5-1.8 inches. The presence of a lee-side surface trough will continue to promote scattered diurnal convection. Midweek, a deep upper level trough is forecast to dig into the eastern US. This will push a cold front into the Southeast before stalling near the forecast area. This will support cooler daytime temperatures and higher rainfall chances. The highest convective activity will depend on the location and timing of the front which will be better known over the next several days. At this time, rainfall appears likely on Tuesday and Wednesday for at least portions of the area. The ECMWF has leaned closer to the GFS towards the end of the extended, keeping the stalled upper level trough over the eastern US for a longer period of time. High temperatures will remain above normal Sunday and Monday with highs in the mid 90s but then fall to near normal with increased clouds and precipitation on Tuesday and Wednesday with highs in the mid to upper 80s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Upper and surface trough, diurnal heating, and sufficient atmospheric moisture expected to result in increased convective coverage this afternoon/evening. High resolution models suggest scattered coverage. Isolated severe pulse storm possible. Satellite showing cumulus developing northwest of CAE at 16z with thunderstorms in north GA moving southeast. Will add tempo groups to terminals 20-24z. Convection will diminish mid to late evening with mainly mid level ceilings overnight although there could be some stratus late. MVFR fog possible at fog prone sites AGS/OGB. EXTENDED AVIATION OUTLOOK...Scattered afternoon/evening thunderstorms and some potential for late night/early morning stratus/fog through the period. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 11 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 409 AM EDT Thu Jul 18 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 190815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 409 AM EDT Thu Jul 18 2019 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Very warm temperatures combined with low level moisture will result in heat indices well over 100 degrees and as high as 107 degrees. Isolated severe thunderstorms are also possible this afternoon and evening as an upper disturbance moves into the region. Damaging wind gusts will be the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices over 100 degrees will continue through the weekend. Isolated severe thunderstorms will also be possible on Friday with moderate instability and the upper disturbance over the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 3:15 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
315 PM EDT Thu Jul 18 2019
GAZ040-SCZ018-182015-
Lincoln GA-McCormick SC-
315 PM EDT Thu Jul 18 2019
...Strong Thunderstorms Will Impact Portions of Lincoln and central
McCormick Counties Through 415 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 313 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lincolnton, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
McCormick, Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond
Dam, Elijah Clark State Park, Mccormick County Airport, Hamilton
Branch State Park, Parksville, Plum Branch, Modoc, Scott's Landing,
Knox Scout Reservation, Double Branches, Curry Hill, Modoc Boat Ramp,
Bussey Point Campground, New Hope, Hickory Knob State Resort Park,
Baker Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3389 8260 3392 8215 3388 8216 3383 8212
3379 8216 3372 8218 3365 8212 3365 8220
3369 8222 3369 8224 3368 8228 3370 8230
3369 8235 3366 8241 3366 8249 3385 8258
3386 8257
TIME...MOT...LOC 1913Z 270DEG 14KT 3379 8249The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:15 PM EDT | Special Weather Statement | CAE | Lincoln | 60 min |
| Jul 18, 4:02 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, Richmond | 43 min |
| Jul 18, 4:08 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie, Richmond | 52 min |
| Jul 18, 7:13 PM EDT | Special Weather Statement | CAE | Jenkins | 32 min |
| Jul 18, 3:27 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 33 min |
| Jul 18, 3:37 PM EDT | Special Weather Statement | CAE | Richland | 23 min |
| Jul 18, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 41 min |
| Jul 18, 3:50 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 40 min |
| Jul 18, 3:53 PM EDT | Special Weather Statement | CAE | Calhoun | 52 min |
| Jul 18, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 31 min |
| Jul 18, 4:04 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland, Sumter | 41 min |
| Jul 18, 4:21 PM EDT | Special Weather Statement | CAE | Clarendon | 24 min |
| Jul 18, 4:26 PM EDT | Special Weather Statement | CAE | Aiken | 49 min |
| Jul 18, 4:36 PM EDT | Special Weather Statement | CAE | Kershaw | 24 min |
| Jul 18, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 30 min |
| Jul 18, 5:03 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 42 min |
| Jul 18, 5:08 PM EDT | Special Weather Statement | CAE | Calhoun | 37 min |
| Jul 18, 5:12 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Saluda | 33 min |
| Jul 18, 5:15 PM EDT | Special Weather Statement | CAE | Calhoun | 30 min |
| Jul 18, 5:41 PM EDT | Special Weather Statement | CAE | Orangeburg | 34 min |
| Jul 18, 5:46 PM EDT | Special Weather Statement | CAE | Barnwell | 29 min |
| Jul 18, 5:48 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 42 min |
| Jul 18, 5:50 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 18, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 47 min |
| Jul 18, 6:18 PM EDT | Special Weather Statement | CAE | Bamberg | 42 min |
| Jul 18, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 50 min |
| Jul 18, 6:28 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 32 min |
| Jul 18, 6:35 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 18, 6:37 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.